Drought, Northern St. Louis
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
The month of May saw some slight improvement in the drought across northeast Minnesota. Extreme (D3) drought conditions were scaled back to far northern areas along the international border, from Koochiching to Lake County.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
The month of May saw some slight improvement in the drought across northeast Minnesota. Extreme (D3) drought conditions were scaled back to far northern areas along the international border, from Koochiching to Lake County. Meanwhile, the severe (D2) drought area also was scaled back to include Koochiching, northern St. Louis, and much of Lake and Cook counties. Most areas across the region received 3 to 4 inches of rain in May, which is one half to one inch above normal for the month. Rivers and streams were running near normal to slightly below normal across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 30, 9:04 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1004 PM CDT MON APR 30 2007 .UPDATE... REMOVED ALL PRECIPITATION FROM OUR ZONES. && .DISCUSSION... LOW PRESSURE CONTINUES TO MOVE EAST ALONG THE IA/MN BORDER. IN THE AREA OF OVERRUNNING PRECIPITAITON...AN MCC TYPE THUNDERSTORM AREA IN CENTRAL WI IS ABSORBING ALL THE MOISTURE AND PREVENTING IT FROM SPREADING NORTH INTO OUR AREA. A TIGHT NORTHERN GRADIENT OF RAINFALL AMOUNTS REMAINS JUST BELOW PRICE COUNTY...AND JUST SOUTH OF OUR AREA. THE PRECIPITATION IS SLIDING EAST SOUTHEAST ATTM. && .PREV DISCUSSION... /ISSUED 900 PM CDT MON APR 30 2007/ UPDATE... WE DROPPED WINDS AND TOOK SHOWERS OUT OF EVERYWHERE EXCEPT FOR AREAS SOUTH OF THE GOGEBIC RANGE IN WISCONSIN. DISCUSSION... LOW PRESSURE IS CONTINUING EAST ALONG THE MN/IA BORDER...WITH ANOTHER LOW WHERE THE RED RIVER ENTERS MANITOBA. OVERRUNNING ASSOCD WITH THE NORTHERN LOW IS CONFINED TO CANADA. OVERRUNNING SHOWERS AHEAD OF THE SOUTHERN LOW HAVE DEPARTED ALL BUT EASTERN MOST AREAS OF NORTHWEST WISCONSIN. AND MOST OF THESE SHOWERS ARE JUST NOT MAKING IT TO THE GROUND DUE TO THE DEEP DRY LAYER AT THE BASE OF THE COLUMN THERE. MID CLOUDS WILL NOT CLEAR SUBSTANTIALLY UNTIL THAT THROUGH...ALONG THE RED RIVER VALLEY ATTM...MOVES PAST. PREV DISCUSSION... /ISSUED 251 PM CDT MON APR 30 2007/ DISCUSSION...SHORT TERM CONCERNS IN PRECIP CHANCES TONIGHT. LONG TERM CONCERN IS NEXT CHANCE FOR RAIN ON WEEKEND. CURRENT SURFACE ANALYSIS INDICATE MAINLY CLOUDY SKIES WITH MID CLOUDS DOMINATE. RADAR INDICATES RETURNS BUT MOST OF PRECIP IS NOT HITTING GROUND IN FORECAST AREA. THE PRECIP IS REACHING THE GROUND IN NW AND WESTERN MN. THIS PRECIP IS THE RESULT OF A VORT MAX SLIDING SOUTHEAST THROUGH CWA ALONG WITH ELEVATED THETA-E ADVECTION ACROSS AREA. MOST CLOUD BASES ARE 80-100K. THERE ARE SOME CONVECTIVE CLOUDS ACROSS SOUTHERN PORTION OF FORECAST AREA WHERE IS MORE INSTABLITY NEARER THE STRONGER BAROCLINIC ZONE AND MOISTURE. DUE TO SOME PRECIP HITTING GROUND...WILL HAVE CHC POPS IN MOST OF THE COUNTIES FOR MON EVENING. ANOTHER TROUGH MOVES THROUGH SOUTHERN CANADA TUESDAY BUT LIMITED MOISTURE AND DYNAMICS WILL KEEP PRECIP NORTH OF THE BORDER. RIDGE BUILDS INTO THE AREA AND WILL DOMINATE WEATHER THROUGH SATURDAY. NEXT LOW PRESSURE SYSTEM WILL START AFFECTING THE FORECAST AREA SATURDAY AFTERNOON. BY THIS TIME...CWA WILL BE A SOUTHERLY FLOW FOR A COUPLE OF DAYS ON THE BACK SIDE OF THE RIDGE. TROUGH WILL MOVE THROUGH FORECAST REA ON SUNDAY. WITH THE DECENT DYNAMICS AND MOISTURE IN AREA...THIS MAY BE A SEVERE WEATHER EVENT FOR SUNDAY. WILL KEEP WATCH ON THIS SYSTEM AND ITS EVOLUTION. && POINT TEMPS/POPS... DLH 38 59 34 59 / 10 10 0 0 INL 40 59 34 68 / 10 0 0 0 BRD 44 65 38 65 / 10 0 0 0 HYR 40 64 34 65 / 20 10 0 0 ASX 39 60 34 59 / 10 10 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. EOM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 416 AM CDT MON APR 30 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-011030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 416 AM CDT MON APR 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY ALONG AND SOUTH OF A LINE FROM GRAND RAPIDS MINNESOTA TO THE TWIN PORTS...AND INCLUDING ALL OF NORTHWEST WISCONSIN. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. A SMALL CRAFT ADVISORY IS IN EFFECT FROM 10 AM THIS MORNING THROUGH THIS EVENING FOR THE NEARSHORE WATERS FROM TWO HARBORS...TO DULUTH MINNESOTA...AND TO PORT WING WISCONSIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE ALSO POSSIBLE ON SUNDAY ACROSS THE NORTHLAND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY OR TONIGHT. LILES
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34868, 34869, 34870, 34871, 34872.